Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 226, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 4, 2012, 6:26 PM CDT for Knox County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 4, 2012, 6:26 PM CDT (23:26 UTC)
- Expired
- Sep 4, 2012, 7:00 PM CDT
- In force
- 34 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2282 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 2:59 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 4, 2:59 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 259 PM CDT TUE SEP 4 2012 .DISCUSSION... SEVERAL WEAK SURFACE BOUNDARIES IN PLACE ACROSS THE REGION AT 19Z PRIMARILY WEST AND NORTH OF THE AREA. NORTHERN BOUNDARY EXTENDS FROM CENTRAL MINNESOTA INTO NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. STRONGER UPPER WAVE STILL WELL TO THE NORTHWEST JUST COMING INTO MONTANA EARLY THIS AFTERNOON. MAIN CONCERN IN THE SHORT TERM WILL BE TIMING AND LOCATION OF CONVECTIVE INITIATION. BEST TRIGGER LOOKS TO BE 850MB FRONT AS IT PUSHES INTO CENTRAL SOUTH DAKOTA AND CENTRAL NEBRASKA TOWARD 00Z. FORECAST SOUNDINGS SUGGEST LIMITED MOISTURE THROUGH THE MID LEVELS ACROSS THE AREA THIS AFTERNOON HOWEVER AREA OF MOISTURE ADVECTION AND MID LEVEL INSTABILITY COME TOGETHER OVER EASTERN NEBRASKA AND NORTHERN IOWA BETWEEN 22Z-02Z THEN SHIFTS EAST OF THE AREA AFTER 06Z WITH PASSAGE OF SURFACE AND 850 FRONTS. DRY AND COOLER WEATHER FOLLOWS BEHIND THE FRONT WEDNESDAY INTO THURSDAY WITH A SECOND STRONG UPPER WAVE AND COLD FRONT MOVING ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM LOOKS LIKE IT COULD BRING A GOOD CHANCE OF RAIN TO MUCH OF THE AREA ALONG WITH EVEN COOLER TEMPERATURES. TREND TOWARD COOLER TEMPERATURES EXTENDS INTO THE EARLY PART OF THE EXTENDED PERIOD WITH A DEEP TROUGH DEVELOPING OVER THE EASTERN CONUS. GFS AND EURO DIFFER IN THERE SOLUTIONS BEYOND SATURDAY WITH THE EURO SHOWING STRONGER RIDGING DEVELOPING OVER THE WEST BEFORE FLOW FLATTENS AGAIN LATE IN THE PERIOD. STAYED WITH DRY FORECAST FOR NOW WITH GRADUAL WARMING DURING THE PERIOD. && .AVIATION... 18Z TAFS FOR KOMA...KLNK AND KOFK. PRIMARY CONCERN WILL BE CHANCES FOR THUNDERSTORMS AS A FRONT LIFTS THROUGH THE REGION. BELIEVE BEST CHANCE WOULD AT 21-23Z AT KLNK...AND 23-02Z AT KOFK AND KOMA. OTHERWISE...VFR CONDITIONS EXPECTED UNTIL THEN WITH MID BASED CUMULUS CLOUDS EITHER MOVING IN OR DEVELOPING AROUND 6000-8000 FEET. SECONDARY CONCERN IS THE PLACEMENT OF A STRONG COLD FRONT SWEEPING FROM NORTHWEST TO SOUTHEAST OVERNIGHT WITH AN ABRUPT WIND SHIFT TO THE NORTH NORTHWEST AND SUBSTANTIAL INCREASE IN SPEEDS BEHIND THE FRONT WITH WINDS 15 TO 25 KNOTS. INITIAL FORECAST PUTS THIS FRONT IN THE KOFK VICINITY BY ABOUT 11Z...AND KLNK/KOMA BY ABOUT 13Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && FOBERT/DEWALD
Hazardous weather outlook, Sep 4, 5:14 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 514 PM CDT TUE SEP 4 2012 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 514 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY ALONG AND NORTH OF I80. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY HAZARDS. STORMS ARE BEGINNING TO TAKE SHAPE FROM LINCOLN TOWARD O NEILL IN AN AREA OF STRONGER SURFACE CONVERGENCE AND STEEP MID LEVEL LAPSE RATES. TEMPERATURES THIS AFTERNOON HAVE HEATED TO RECORD BREAKING READINGS ABOVE 100 DEGREES. THE STORMS ARE FORMING ON THE WESTERN EDGE OF THE MORE FAVORABLE MOISTURE AND INSTABILITY. THE LOW LEVEL JET IS FORECAST TO STRENGTHEN THIS EVENING OVER EASTERN NEBRASKA AND WESTERN IOWA. AS THE UPPER LEVEL WEATHER SYSTEM AND COLD FRONT BEGIN TO MOVE EASTWARD SO TOO WILL THE CONVECTION. THE STORMS WILL MOVE INTO INCREASING FAVORABLE MOISTURE AS THEY MOVE EAST AND NORTHEAST AND PUSH EAST OUT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE FROM THURSDAY NIGHT INTO FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...BUT WILL NOT BE NEEDED WEDNESDAY. ZAPOTOCNY
In the hours before
Special weather statement, Sep 4, 5:05 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
505 PM CDT TUE SEP 4 2012
NEZ066-042230-
LANCASTER NE-
505 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANCASTER COUNTY
UNTIL 530 PM CDT...
AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING STRONG THUNDERSTORMS DEVELOPING NEAR LINCOLN...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS UP TO AROUND 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
LINCOLN AND WAVERLY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4082 9689 4103 9659 4087 9646 4085 9647
4069 9675
TIME...MOT...LOC 2204Z 237DEG 21KT 4081 9675
MILLERSpecial weather statement, Sep 4, 5:49 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 549 PM CDT TUE SEP 4 2012 NEZ051-066-067-042315- CASS NE-SAUNDERS NE-LANCASTER NE- 549 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS... SOUTHEASTERN SAUNDERS AND NORTHEASTERN LANCASTER COUNTIES UNTIL 615 PM CDT... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WAVERLY...OR 10 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO OVER 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WAVERLY...ASHLAND...GREENWOOD...CERESCO...ITHACA...DAVEY AND MEMPHIS. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4097 9674 4120 9651 4100 9626 4084 9658 TIME...MOT...LOC 2246Z 226DEG 13KT 4096 9660 MILLER
Local storm report, Sep 4, 5:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
558 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 6 S LINCOLN 40.73N 96.69W
09/04/2012 E1.00 INCH LANCASTER NE TRAINED SPOTTER
NICKEL TO DIME WITH SOME QUARTERS HWY2 AND 94 ST
&&
DFOBERTSpecial weather statement, Sep 4, 6:07 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 607 PM CDT TUE SEP 4 2012 NEZ066>068-042330- CASS NE-OTOE NE-LANCASTER NE- 607 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS... NORTHWESTERN OTOE AND EXTREME SOUTHEASTERN LANCASTER COUNTIES UNTIL 630 PM CDT... AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BENNET...OR 12 MILES SOUTHEAST OF LINCOLN...MOVING EAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BENNET...PALMYRA...UNADILLA...EAGLE AND ALVO. LAT...LON 4080 9659 4093 9635 4066 9620 4062 9652 TIME...MOT...LOC 2305Z 251DEG 9KT 4072 9648 MILLER
Local storm report, Sep 4, 6:10 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
610 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 ESE LINCOLN 40.79N 96.62W
09/04/2012 E1.00 INCH LANCASTER NE TRAINED SPOTTER
70TH AND OLD POST ROAD
&&
DFOBERTLocal storm report, Sep 4, 6:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
611 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL LINCOLN 40.82N 96.69W
09/04/2012 E1.50 INCH LANCASTER NE TRAINED SPOTTER
70TH AND A STREET
&&
DFOBERTThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 5:05 PM CDT | Special Weather Statement | OAX | Lancaster | 25 min |
| Sep 4, 5:16 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 44 min |
| Sep 4, 5:49 PM CDT | Special Weather Statement | OAX | Saunders | 26 min |
| Sep 4, 6:07 PM CDT | Special Weather Statement | OAX | Lancaster | 23 min |
| Sep 4, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe | 34 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.